Teva Pharmaceuticals Pulling Zecuity® Migraine Patch after Users Report Serious Burns and Scars

Teva Pharmaceuticals has decided to voluntarily suspend sales, marketing, and distribution of its Zecuity® migraine patch (sumatriptan iontophoretic transdermal system), according to a new U.S. Food and Drug Administration (FDA) MedWatch alert. The news comes to the public only 10 days after a previous FDA alert, in which regulators warned of potential serious adverse skin reactions associated with use of the Zecuity® migraine patch.

Teva’s decision to suspend sales, marketing, and distribution of their Zecuity patch is effective immediately. The change affects all patients using the device, who will now have to seek an alternative means of treatment for their migraines.

According to the letter (dated June 10th), authored by Teva and addressed to healthcare providers, the reason for the suspension is so that the FDA and Teva can cooperatively investigate the root cause of the adverse skin reactions – such as burns and scars – that are associated with the patch.

As part of the product’s suspension, the manufacturers have also begun a pharmacy-level recall. In accordance with the recall, prescribers must discontinue prescribing Zecuity and instruct patients to discontinue use of the patch. Additionally, medical professionals should evaluate patients and application-site reactions as deemed necessary.

Zecuity®’s Reported Problems

Though the migraine patch was only introduced to the market in 2015, the FDA has still received a “large number” of adverse event reports involving application-site reactions to Zecuity described by users as “burn[s]” and/or “scar[s]”. Says the FDA Safety Announcement:

“… Patients have reported they experienced burns or scars on the skin where the patch was worn. The reports included descriptions of severe redness, pain, skin discoloration, blistering, and cracked skin. As a result, the FDA is investigating these serious adverse events to determine whether future regulatory action is needed, and will update the public with new information when the FDA review is complete.”

Users of Zecuity have also described reactions involving severe pain, itching, and/or burning at the application site. Teva notes in its letter that some cases may be more severe than others, but that all reactions should be reported.

According to Teva: “Although many cases resolved within hours to weeks, there are reports of cases with unresolved skin reactions, typically skin discoloration, after several months.”

Zecuity® Migraine Patch User? Here’s What You Should Know

The Zecuity migraine patch system, which uses the active ingredient sumatriptan, is a battery-powered skin patch that can be applied to one’s upper arm or thigh. The patch is designed to be worn once for a total of 4 hours and then thrown away.

Healthcare professionals should discontinue prescribing Zecuity, the Teva letter says, which was signed by Denisa Hurtukova MD, Teva’s Vice President of North American Medical Affairs. In addition, patients should discontinue use of any remaining Zecuity patches and contact their medical professionals for advice on an alternative migraine medication.

Healthcare providers and patients alike are both encouraged to report any adverse events to the FDA MedWatch Adverse Events Reporting Program webpage.

Author:Sokolove Law Team
Sokolove Law Team

Contributing Authors

The Sokolove Law Content Team is made up of writers, editors, and journalists. We work with case managers and attorneys to keep site information up to date and accurate. Our site has a wealth of resources available for victims of wrongdoing and their families.

Last modified: December 28, 2016